Kansas, 2008

Hail and Damaging Winds in Kansas, July 27, 2008

July 27, 2008 · NWS DDC · 3 events in 3 counties and zones

Isolated thunderstorms in the late afternoon and evening produced high winds and one hail report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated thunderstorms in the late afternoon and evening produced high winds and one hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 27, 2:30 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 27, 2:30 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT SUN JUL 27 2008

.DISCUSSION...

DAYS 1-2...

ONCE AGAIN TODAY, THE PRIMARY CHALLENGES FOR THE FIRST PART OF THE
FORECAST CYCLE ARE RELATED TO THE TRAJECTORY AND SPEED OF THE
CARCASS OF DOLLY AS SHE PROPAGATES FROM EASTERN NEW MEXICO ACROSS
SOUTHWESTERN KANSAS. EXTENT AND THICKNESS OF CLOUD COVER, COVERAGE
OF PRECIPITATION AND TEMPERATURES ALL ARE LESS THAN CERTAIN.

UPPER LEVEL HIGH PRESSURE CONTINUES TO BE CENTERED OVER TEXAS TODAY
WITH INCREASING EASTERLY FLOW EVIDENT OVER THE NORTHERN GULF OF
MEXICO. H5 TEMPERATURES WARMED FROM THE TEXAS PANHANDLE INTO WESTERN
KANSAS DURING THE LAST 24 HOURS AS THE WARMTH RELATED TO THE OLD
TROPICAL CYCLONE SPREAD NORTHWARD OVER THE CENTRAL PLAINS. H5
HEIGHTS DURING THE LAST 24 HOURS HAVE HELD NEARLY STEADY ACROSS
SOUTHWEST TEXAS AND SOUTHERN NEW MEXICO...WHILE FALLS OF 30 TO 40
METERS OCCURRED OVER THE CENTRAL ROCKIES AND WESTERN KANSAS.
NORTH-NORTHEAST PROGRESSION OF THE OLD TROPICAL CYCLONE REMNANT
TOWARD THE HEIGHT FALL CENTER OVER THE CENTRAL PLAINS SEEMS
REASONABLE. COPIOUS AMOUNTS OF MOISTURE ARE EVIDENT IN SOUNDINGS
FROM THE SOUTHWESTERN STATES INTO THE PLAINS. H7 DEWPOINTS ARE IN
EXCESS OF 5C ACROSS A LARGE PORTION OF THE COUNTRY...INCLUDING MUCH
OF KANSAS. PRECIPITABLE WATER VALUES ARE WELL ABOVE
CLIMATOLOGY...AND THE POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL
FROM RELATIVELY WARM TOPPED CONVECTION OVER WESTERN KANSAS THROUGH
AT LEAST MONDAY NIGHT.

THE GFS FINALLY IS IN AGREEMENT WITH THE MORE NORTHERN AND FASTER
SOLUTION ON MOVEMENT OF DOLLY THAT HAS BEEN ADVERTISED BY THE ECMWF
AND CANADIAN FOR SEVERAL RUNS, AND THE 12Z GFS APPEARS TO HAVE A
REASONABLE HANDLE ON EVOLUTION OF THE ATMOSPHERE. SCATTERED SHOWERS
AND THUNDERSHOWERS ALREADY HAD DEVELOPED BY EARLY AFTERNOON OVER FAR
SOUTHWESTERN KANSAS IN ADVANCE OF AN UPPER LEVEL TROUGH EVIDENT ON
SATELLITE IMAGERY FROM SOUTHEASTERN COLORADO INTO NORTHEASTERN NEW
MEXICO. SOUNDINGS AT AMA AND DDC WERE NEARLY MOIST ADIABATIC ABOVE
ABOUT H6, AND INSTABILITY WAS MARGINAL. WITH A WEAKLY SHEARED
ENVIRONMENT, THE THUNDERSTORMS LIKELY WILL BE RATHER PULSY IN
CHARACTER BUT WILL PRODUCE LOCALIZED HEAVY RAINFALL TOTALS. GUSTY
WINDS ALSO ARE POSSIBLE THIS AFTERNOON WITH DEWPOINT DEPRESSIONS IN
EXCESS OF 30 DEGREES. THE AREA OF SHOWERS AND THUNDERSTORMS SHOULD
GRADUALLY PROPAGATE EASTWARD TONIGHT WITH WEAK UVV IN ADVANCE OF THE
UPPER LEVEL TROUGH AND REACH CENTRAL KANSAS BY MORNING.

WITH THE UPPER LEVEL CYCLONE OVER SOUTHWESTERN KANSAS ON MONDAY...A
MOIST, MARGINALLY UNSTABLE AIR MASS WILL BE PRESENT TO SUPPORT
WIDESPREAD SHOWER AND THUNDERSTORM DEVELOPMENT EVEN WITH LIMITED
SURFACE HEATING. THIS WILL BE ONE OF THE BEST OPPORTUNITIES FOR
WIDESPREAD RAINFALL THAT SOUTHWESTERN KANSAS HAS HAD FOR SOME TIME.
EXTENSIVE CLOUD COVER LIKELY WILL PERSIST THROUGHOUT THE DAY, AND
TEMPERATURES WILL BE RESTRICTED TO THE 80S AND LOWER 90S BY LACK OF
INSOLATION. DEPENDING ON HOW THE WIND FIELD EVOLVES, THERE MAY BE
ENOUGH SHEAR IN THE TROPICAL ENVIRONMENT TO SUPPORT A FEW FUNNEL
CLOUDS MONDAY AFTERNOON NEAR THE UPPER LEVEL CYCLONE, ESPECIALLY IF
THERE ARE SUFFICENT BREAKS IN THE CLOUDINESS TO ALLOW FOR
DEVELOPMENT OF LOW LEVEL INSTABILITY.

THE COOL, MOIST AIR MASS GRADUALLY WILL MODIFY ON TUESDAY AS THE
UPPER LEVEL CYCLONE MOVES THROUGH EASTERN KANSAS. EVEN
SO...UNCAPPED, MOIST SOUNDINGS WILL SUPPORT DEVELOPMENT OF SCATTERED
SHOWERS AND THUNDERSTORMS, ESPECIALLY EAST OF DODGE CITY WITH
AFTERNOON HEATING. TEMPERATURES TUESDAY WILL WARM BACK UP TO NEAR
CLIMATOLOGICAL AVERAGES.

DAYS 3-7...

MAIN CONCERN IS HOW SOON MAXIMUM TEMPERATURES BREAK 100F IN THE WAKE
OF THE REMNANTS OF DOLLY.

TROPICAL CONVECTIVE FORCING REMAINS QUITE STRONG ACROSS THE EASTERN
HEMISPHERE IN A WEST-NORTHWEST TO EAST-SOUTHEAST ORIENTED BAND
CENTERED 10N/100E.  HAVING A MJO COMPONENT, THIS AREA OF INTENSE
TROPICAL THUNDERSTORM ACTIVITY IS SLOWLY PROPAGATING TOWARD THE
NORTHWEST PACIFIC OCEAN.  INTERACTIONS WITH THE EXTRATROPICS
INVOLVING COMPONENTS SUCH AS THE MOUNTAINS AND BAROCLINIC WAVE
PACKETS/EDDIES ARE WORKING TO INCREASE GLOBAL WESTERLY WIND FLOW AS
I TYPE.  IN FACT, UPDATED THROUGH 25 JULY PER ESRL/PSD THE
CALCULATED TENDENCY OF RELATIVE ATMOSPHERIC ANGULAR MOMENTUM (AAM)
WAS PLUS 30 HADLEYS.  MUCH OF THE ANOMALOUS WESTERLY WIND FLOW (5
M/S 250MB ZONAL MEAN) IS APPEARING IN THE EQUATORIAL ATMOSPHERE, AND
IS PROBABLY TO SHIFT POLEWARD DURING THE NEXT FEW WEEKS.

BOTH THE WB(2008) GWO AND WH(2004) MJO ARE IN APPROXIMATELY THE SAME
LOCATIONS IN PHASE SPACE, ROUGHLY OCTANTS 4-5.  WHILE STILL BEING
IMPACTED BY OUR (WEAKLY) LOW AAM BASE STATE, CIRCUITS THROUGH PHASES
5-8 ARE POSSIBLE DURING THE NEXT FEW WEEKS.

THE REGIONAL SCALE CIRCULATION RESPONSES TO THE WEATHER-CLIMATE
SITUATION ARE ALREADY APPEARING.  AN ANOMALOUS UPPER TROPOSPHERIC
ANTICYCLONE IS DEVELOPING ACROSS THE CENTRAL NORTH PACIFIC OCEAN
ALLOWING TROUGHS TO DEEPEN MORE AGGRESSIVELY ALONG THE USA PACIFIC
NORTHWEST COAST.  REGARDLESS OF THE DETAILS, I THINK THE SUBSEASONAL
TREND WILL BE TO SEE RIDGING SHIFT CLOSER THE WEST COAST AND TROUGH
DEVELOPMENT FROM CENTRAL CANADA INTO THE NORTHERN PART OF THE
COUNTRY.  USING THIS REASONING AS PART OF A FORECAST PROCESS, AND AS
I DISCUSSED YESTERDAY, MY MODEL PREFERENCES REMAIN THE DETERMINISTIC
ECMWF FOR WEEK-1 THEN THE ESRL/PSD ENSEMBLE FOR WEEKS 2-3.  HOW ALL
THE ABOVE FITS TOGETHER LEADING ME TO BELIEVE WHAT MODELS (IF ANY)
ARE REASONABLE SOLUTIONS IS AN APPLICATION OF ON-GOING BASIC
WEATHER-CLIMATE RESEARCH (SEE GSDM WEB LINK ON ESRL/PSD SITE).

THE REMNANTS OF TROPICAL CYCLONE DOLLY SHOULD EXIT MY CWA BY TUESDAY
NIGHT.  HENCE I ENDED THE RAINFALL.  ONLY OTHER OPPORTUNITY FOR
STORMS MAY BE LATE WEDNESDAY AND AGAIN THURSDAY AFTERNOON/EVENING.
TIED TO THE SUBSEASONAL DYNAMICS BRIEFLY DISCUSSED ABOVE, SATELLITE
WATER VAPOR IMAGERY PRESENTS A NICE SIGNAL OF A STRONG JET  (ROUGHLY
25M/S 250MB WIND ANOMALY) 45N/150W.  THIS FEATURE WILL DIG THE NEXT
TROUGH ALONG THE USA PACIFIC NORTHWEST COAST.  BOTH THE ECMWF AND
THE GFS SUGGEST A DOWNSTREAM JET STREAK TO MOVE THROUGH THE NORTHERN
ROCKIES AND AMPLIFY A TROUGH EAST OF THE MISSISSIPPI RIVER.  THAT IS
NOT UNREASONABLE HOWEVER, I THINK THE GFS IS TOO AGGRESSIVE WITH
THE AMPLIFICATION.  HENCE HIGHER TERRAIN STORMS PROPAGATING AT LEAST
INTO THE WESTERN CWA IS A POSSIBILITY LATE WEDNESDAY (PER PREVIOUS
SHIFT).  A WEAK COLD FRONT MOVING SOUTH THROUGH THE CWA BY THURSDAY
NIGHT MAY ALSO SCATTER A FEW STORMS LATE THAT AFTERNOON.

MAXIMUM TEMPERATURES ARE A BIT TRICKY.  I SUGGESTED SLIGHTLY ABOVE
CLIMATOLOGY WEDNESDAY, THEN AROUND A 100F AHEAD OF THE WEAK COLD
FRONT THURSDAY.  TEMPERATURES SHOULD BE ROUGHLY 5-8 DEGREES COOLER
FRIDAY.  I PREFER THE WARMER 850MB ECMWF TEMPERATURES FOR NEXT
WEEKEND.  INITIAL RIDGE AMPLIFICATION ACROSS THE ROCKIES IS PROBABLE
TO EXPAND INTO THE CENTRAL AND EASTERN STATES, WITH THE STRONGEST
WESTERLY FLOW WELL NORTH OF MY CWA.  THUS THE HOTTEST AIR NEXT
WEEKEND IS LIKELY TO BE FOCUSED ON WESTERN NEBRASKA (ECMWF SUGGESTS
850MB T 34C).  HOWEVER, UPPER 90S TO SLIGHTLY OVER 100F IS NOT
UNREASONABLE.

AS TROUGH DEVELOPMENT STARTS TO OCCUR FROM CANADA INTO THE NORTH
CENTRAL STATES, THE UPPER TROPOSPHERIC WESTERLIES AND THE HOTTEST
AIR WILL SHIFT SOUTH.  WIDESPREAD MAXIMUMS 100-105F ARE POSSIBLE
EARLY WEEK-2.  HOWEVER, THERE MAY BE A DECENT COLD FRONTAL PASSAGE
ROUGHLY DAYS 10-14 WHICH MAY BRING A PERIOD OF COOLER TEMPERATURES.
HENCE THE OUTLOOK WILL READ ABOVE NORMAL TEMPERATURES WITH A COOLING
TREND AND NEAR NORMAL RAINFALL.  THE RAINFALL WOULD BE POSSIBLE WITH
STORMS ALONG THE COLD FRONT, AND OPTIMISTICALLY A DAY OR TWO OF
NORTHWEST FLOW MCS ACTIVITY.  HOWEVER, OTHER THAN FROM THE
REMNANTS OF DOLLY AND A FEW SYNOPTIC EVENTS, AN EXTENDED PERIOD OF
MUCH NEEDED WIDESPREAD RAINFALL FOR THE WESTERN COUNTIES DOES NOT
APPEAR LIKELY FOR AT LEAST THE NEXT TWO WEEKS.

.AVIATION...

GENERALLY VFR CONDITIONS FOR THE TAF SITES THROUGH TONIGHT.
RAINSHOWERS AND A FEW STORMS ARE SLOWLY INCREASING IN COVERAGE
ACROSS THE FAR WESTERN COUNTIES, AND MAY IMPACT KGCK AFTER ABOUT
22Z.  AFTER SUNSET SCATTERED SHOWERS AND STORMS IS MOST LIKELY FROM
KGCK-KDDC AND SOUTH.  ON MONDAY THIS PRECIPITATION WILL SPREAD
NORTHEAST, AND MAY RESULT IN AT LEAST MVFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  88  68  91 /  30  50  30  20
GCK  68  87  66  92 /  40  40  20  10
EHA  67  85  64  93 /  60  40  20  10
LBL  68  86  66  94 /  40  50  20  10
HYS  72  93  68  91 /  20  40  30  30
P28  74  94  70  92 /  10  30  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN01/23/23
Hazardous weather outlook, Jul 27, 10:55 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1155 AM CDT SUN JUL 27 2008

KSZ030-031-043>046-061>066-074>081-084>090-281100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1155 AM CDT SUN JUL 27 2008 /1055 AM MDT SUN JUL 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE INTO THE SOUTHWEST CORNER OF
KANSAS BY LATE AFTERNOON AND GRADUALLY MOVE EASTWARD TO NEAR A LINE
FROM GARDEN CITY TO LIBERAL BY MIDNIGHT. LOCALLY HEAVY RAINFALL AND
GUSTY WINDS CAN BE EXPECTED IN THE VICINITY OF THE STRONGER
THUNDERSTORMS.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD EASTWARD TOWARD
CENTRAL KANSAS BY MONDAY MORNING. LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE REMNANTS OF FORMER HURRICANE DOLLY WILL MOVE NORTHWARD AND CROSS
SOUTHWESTERN KANSAS MONDAY INTO TUESDAY. THIS WILL BRING WIDESPREAD
RAIN TO THE AREA IN THE FORM OF SHOWERS AND THUNDERSTORMS. A FEW
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...BUT THE EXACT AREA
WHERE EXCESSIVE RAIN MIGHT FALL IS TOO DIFFICULT TO TELL AT THIS
TIME. ADDITIONALLY...A FEW STORMS COULD ALSO PRODUCE STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

01

The radar

The Dodge City radar (KDDC), 86 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Meade

When
July 27, 4:35 PM CST
Where
Meade County, 7.62 mi S of Plains
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.160, -100.590

A barn was completely destroyed with the debris blown 1/4 of a mile into a field. Several semi trailers were also blown of a road.

Hail, Seward

When
July 27, 4:42 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.040, -100.940

Thunderstorm Wind, Gray

When
July 27, 5:30 PM CST
Where
Gray County, 4.59 mi WNW of Montezuma
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.620, -100.530

A shed was destroyed by high winds and several power poles were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127971, 127973, 127972.